MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPICC 4F SL POLYURETHANE CATHETER RADIOLOGY (70 CM GUIDEWIRE); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 POWERPICC 4F SL POLYURETHANE CATHETER RADIOLOGY (70 CM GUIDEWIRE); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The date of event was not provided by the complainant/reporter, the date reflected in this report is the date bd became aware of the event.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of refs0039 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that there was no progression of the guide wire after introduction approximately 15 cm, in withdrawal, guide wire presents resistance after approximately 5 cm, it was reintroduced and pulled twice, with movement of the limb angle, in the third attempt the wire slides easily, however the notifier observes and "feels" the opening of the filament and new resistance, pause removed and observe the opening of the wire (peeled approximately 1.5 cm).Additional information received: was there any harm to the patient/health worker? uninformed was there a need for medical and/or surgical intervention due to the event (imaging exams, surgery, medication administration, etc)? it was necessary to intervene by a vascular physician to remove the guide wire.And non-contrast ct and rx were performed to exclude foreign body has there been blood or chemotherapy exposure to mucous membranes or skin? (detail) no blood was reported and the patient had not used chemotherapy until that moment.
 
Event or Problem Description
It was reported that there was no progression of the guide wire after introduction approximately 15 cm, in withdrawal, guide wire presents resistance after approximately 5 cm, it was reintroduced and pulled twice, with movement of the limb angle, in the third attempt the wire slides easily, however the notifier observes and "feels" the opening of the filament and new resistance, pause removed and observe the opening of the wire (peeled approximately 1.5 cm).Additional information received: ¿ was there any harm to the patient/health worker? uninformed ¿ was there a need for medical and/or surgical intervention due to the event (imaging exams, surgery, medication administration, etc)? it was necessary to intervene by a vascular physician to remove the guide wire.And non-contrast ct and rx were performed to exclude foreign body ¿ has there been blood or chemotherapy exposure to mucous membranes or skin? (detail) no blood was reported and the patient had not used chemotherapy until that moment.
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a damaged guidewire was confirmed; however, the root cause was not identified.The product returned for evaluation was two photographs which depicted a guidewire.The wire was in its plastic hoop in its plastic tray.The tip of the wire extended from the hoop.The tip exhibited curved shape memory.The tip of the guidewire appeared broken and elongated.Guidewire damage was evident in the submitted photographs; however, inspection of the photographs was insufficient to identify the cause of the damage.Consequently this complaint is confirmed as ¿cause unknown¿ at this time.Potential contributing factors include guidewire retraction against the needle bevel and attempted insertion against resistance.H3 other text : evaluation findings are in section h.11.
 
Event or Problem Description
It was reported that there was no progression of the guide wire after introduction approximately 15 cm, in withdrawal, guide wire presents resistance after approximately 5 cm, it was reintroduced and pulled twice, with movement of the limb angle, in the third attempt the wire slides easily, however the notifier observes and "feels" the opening of the filament and new resistance, pause removed and observe the opening of the wire (peeled approximately 1.5 cm).Additional information received: ¿ was there any harm to the patient/health worker? uninformed.¿ was there a need for medical and/or surgical intervention due to the event (imaging exams, surgery, medication administration, etc)? it was necessary to intervene by a vascular physician to remove the guide wire.And non-contrast ct and rx were performed to exclude foreign body.¿ has there been blood or chemotherapy exposure to mucous membranes or skin? (detail) no blood was reported and the patient had not used chemotherapy until that moment.
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), applicable manufacture records, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a damaged guidewire was confirmed.The products returned for evaluation were one 0.018 in.Guidewire in a plastic hoop, one 4 fr single lumen powerpicc catheter, and one 21 g introducer needle.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product samples were evaluated, and the guidewire was confirmed to be broken which allowed the outer coil wire to become unraveled.Microscopic examination of the fracture sites revealed the following: ¿ shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle).¿ narrowing of the wire cross-section near the fracture site, which is a characteristic feature of a strong pull on the wire.¿ damage to the inside edge of the introducer needle which can occur if the guidewire is forcefully retracted against the needle, damaging the shape of the sharpened bevel biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against the sharpened edge of the needle bevel and can cause shearing damage of the wire and/or cause the wire to become stuck within the needle.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.

Brand Name
POWERPICC 4F SL POLYURETHANE CATHETER RADIOLOGY (70 CM GUIDEWIRE)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
johanna de oliveira
605 north 5600 west
salt lake city 84116
8015950700
MDR Report Key13737647
Report Number3006260740-2022-00763
Device Sequence Number5069511
Product Code LJS
UDI-Device Identifier00801741027611
UDI-Public(01)00801741027611
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K070996
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberN/A
Device Catalogue Number3174155
Device Lot NumberREFS0039
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/16/2022
Supplement Date Received by Manufacturer03/29/2022
07/29/2022
Initial Report FDA Received Date03/11/2022
Supplement Report FDA Received Date03/31/2022
08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown